Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

December 20, 2012Lake County, Seminole County, Florida

NWS Melbourne, FL issued this special weather statement at Dec 20, 2012, 10:12 PM EST for Lake County, Seminole County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2012, 10:12 PM EST (03:12 UTC)
Expired
Dec 20, 2012, 11:00 PM EST
In force
48 min
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Seminole County, FL

The radar

The Tampa radar (KTBW), 117 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 3.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2012-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2012-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WWUS82 KMLB 210312
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1012 PM EST THU DEC 20 2012

FLZ041-044>046-144-210400-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN
LAKE COUNTY-
1012 PM EST THU DEC 20 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...SEMINOLE COUNTY...WESTERN VOLUSIA COUNTY...

* UNTIL 1100 PM EST.

AT 1009 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR MASCOTTE. THE 
STORM WAS MOVING EAST AT 40 MPH. THIS STORM HAS ALSO SHOWN WEAK 
ROTATION. THE SAFEST PLACE TO BE DURING A THUNDERSTORM IS INDOORS IN 
A STURDY STRUCTURE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO 
BLOW AROUND...AND SNAP SMALL TREE LIMBS. HEAVY RAINFALL WILL 
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM 
PASSES.

LAT...LON 2876 8196 2911 8127 2870 8105 2834 8190
      2834 8196 2835 8196 2838 8196
TIME...MOT...LOC 0309Z 180DEG 0KT 2854 8190

$$


15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Dec 20, 9:05 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 20, 9:05 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
905 PM EST THU DEC 20 2012

.DISCUSSION...

LEADING EDGE OF THE APPROACHING SQUALL LINE WORKING ITS WAY INTO THE
NRN PENINSULA...SHOULD SEE PRECIP COMMENCE ACRS NRN LAKE/VOLUSIA
COUNTIES BEFORE MIDNIGHT THEN PUSH STEADILY SEWD THRU EARLY MORNING.
INDIVIDUAL CELLS WITHIN THE LINE ARE RATHER STRONG OVER THE GOMEX
BUT HAVE BEEN WEAKENING AS THEY MOVE ONSHORE OVER THE BIG BEND.
EVENING SOUNDINGS INDICATE A RAPIDLY CHANGING AIRMASS ASSOCD WITH
THE LINE...KMFL/KEYW SHOW A SHARP SUBSIDENCE INVERSION IN THE
H90-H80 LYR WITH PWAT VALUES ARND 0.9". KTBW SHOWS A WEAK INVERSION
IN THE H70-H60 LYR...A NEARLY SATURATED H100-H70 LYR...AND PWAT NEAR
1.5". KJAX NEARLY SATURATED SFC-CIG WITH PWAT NEAR 1.7".

SHORT TERM GUIDANCE MAINTAINS SUFFICIENT MOISTURE TO ALLOW THE
SQUALL LINE TO GENERATE PRECIP OVER MUCH OF THE CWA OVERNIGHT.
LATEST SAT/RADAR/CG LTG TRENDS INDICATE THE LINE DOES NOT HAVE THE
VERTICAL SUPPORT NECESSARY TO MAINTAIN DEEP CONVECTION ONCE THE
CELLS MOVE ONSHORE. RAP ANALYSIS CONFIRMS THIS AS UPR LVL DIVERGENCE
MAXIMUM HAS ALREADY MOVED OFF THE NE FL COAST WITH ASSOCD MID LVL
VORTICITY/OMEGA MAXES PREPARING TO DO SO AS WELL. LIMITING TSRA
ACTIVITY TO N BREVARD/NW OSCEOLA NWD LOOKS LIKE A GOOD CALL...ESP AS
THE COOLER NOCTURNAL ENVIRONMENT WILL MAKE IT DIFFICULT TO CARRY
DEEP CONVECTION TO THE TREASURE COAST AND LAKE OKEECHOBEE REGION.

STRONG CAA BEHIND THE FRONT WILL ALLOW TEMPS TO DROP RAPIDLY BEFORE
SUNRISE N OF I-4. MIN TEMPS IN THE M/U40S ACROSS NRN LAKE/VOLUSIA...
L50S ACRS METRO ORLANDO. READINGS ALONG THE SPACE AND TREASURE
COASTS SHOULD HOLD IN THE U50S/L60S AS THE DEEP COLD AIR IS NOT
EXPECTED TO PUSH THAT FAR S BEFORE DAYBREAK.

&&

.AVIATION...
N OF KISM-KTIX...THRU 21/08Z NMRS IFR SHRAS/SLGT CHC LIFR TSRAS WITH
LCL SFC W/SW WND G25-30KTS. BTWN 21/08Z-21/10Z...SHRAS/TSRAS ENDING
WITH SFC WNDSHFT TO W/NW...G25-30KTS CONTG THRU 21/18Z.

S OF KISM-KTIX...VFR THRU 21/05Z...CIGS DCRSG FM AOA FL120 TO BTWN
FL040-060. BTWN 21/05Z-21/11Z...SCT-NMRS MVFR SHRAS AND ISOLD IFR
+SHRAS...LCL SFC W/SW WND G25-30KTS. BTWN 21/10Z-21/12Z...
SHRAS/TSRAS ENDING WITH SFC WNDSHFT TO W/NW...G20-25KTS CONTG THRU
21/18Z.

&&

.MARINE...
WINDS HAVE KICKED UP TO 20-25KTS AT BUOY/012...SEAS STILL
LINGERING AT 4-6FT N OF CAPE CANAVERAL BUT EXPECT FULL BLOWN SCA
CONDITIONS BY MIDNIGHT. CONDITIONS S OF THE CAPE WILL DETERIORATE
STEADILY AS WELL...SHOULD SEE SCA WINDS AREAWIDE BY DAYBREAK AS THE
APPROACHING COLD FRONT PUSHES THRU CNTRL FL. GALE WARNING IN PLACE
FOR THE NRN OFFSHORE LEG...SCA ELSEWHERE...SET TO START AT 10PM. SET
UP LOOKS GOOD...COULD ARGUE FOR PUSHING THE START TIME UP AN HR BUT
OVERALL IMPACT WOULD BE NEGLIGIBLE. WINDS WILL SHIFT RAPIDLY TO THE
W/NW BEHIND THE FRONT...GALE/SCA STRENGTH CONTINUING WELL PAST
SUNRISE...SCA CONDITIONS AREAWIDE FRIDAY WITH BUILDING SEAS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM TO 7 PM EST FRIDAY FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

AM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 1 AM EST SUNDAY
     FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET
     TO JUPITER INLET OUT 20 NM-COASTAL WATERS FROM VOLUSIA
     BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM-WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 10 AM FRIDAY TO 1 AM EST SUNDAY FOR
     WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20
     TO 60 NM OFFSHORE.

     GALE WARNING FROM 10 PM THIS EVENING TO 10 AM EST FRIDAY FOR
     WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20
     TO 60 NM OFFSHORE.

&&

SHORT TERM...BRAGAW
LONG TERM....VOLKMER
Hazardous weather outlook, Dec 20, 3:36 PM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
336 PM EST THU DEC 20 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210845-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
336 PM EST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS EVENING AND TONIGHT.

.THUNDERSTORM IMPACT...
A FRONTAL BOUNDARY WILL APPROACH CENTRAL FLORIDA THIS EVENING AND
MOVE THROUGH THE FLORIDA PENINSULA OVERNIGHT. TORNADO WATCHES HAVE
BEEN IN EFFECT FOR PARTS OF THE PANHANDLE TODAY FOR CONVECTION
JUST AHEAD AND ALONG THE FRONT. THE THREAT OF SEVERE STORMS WILL
TRANSITION EAST AND NORTHEAST WITH TIME TO IMPACT PARTS OF THE
NORTH FLORIDA PENINSULA AND UP THROUGH GEORGIA AND THE CAROLINAS.
A SLIGHT RISK IS OUTLOOKED BY THE STORM PREDICTION CENTER FOR THIS
AREA. AS THE BAND OF CONVECTION NEARS CENTRAL FLORIDA...THE
BOUNDARY WILL STRETCH AND THIN LEAVING MAINLY THE POSSIBILITY OF
ISOLATED TO SCATTERED STRONG SHOWERS AND STORMS FROM TITUSVILLE TO
KISSIMMEE NORTHWARD. ALTHOUGH LOCAL INSTABILITY REMAINS
LIMITED...APPRECIABLE WIND SHEAR WILL PROMPT A CONCERN FOR STRONG
WIND GUSTS TO 45-50 MPH WITH A FEW CELLS. A SEVERE STORM IS
UNLIKELY...BUT NOT OUT OF THE QUESTION.

EXPECT SHOWERS AND STORMS TO APPROACH LAKE COUNTY JUST AFTER SUNSET
AS THE BOUNDARY MOVES SOUTHEAST THROUGH THE FORECAST AREA DURING THE
EVENING AND OVERNIGHT HOURS. SHOWERS AND STORMS SHOULD APPROACH
DAYTONA BEACH LATER THIS EVENING...ORLANDO AND CAPE CANAVERAL JUST
BEFORE MIDNIGHT...REDUCING TO SHOWER ACTIVITY AS IT PASSES THROUGH
VERO BEACH...FORT PIERCE...AND STUART OVERNIGHT AND BEFORE
SUNRISE.

.MARINE THUNDERSTORM GUST IMPACT...
A BAND OF SHOWERS AND ISOLATED TO SCATTERED STORMS WILL ACCOMPANY A
FRONT AS IT MOVES SOUTHWARD THROUGH EAST CENTRAL FLORIDA LATE THIS
EVENING AND OVERNIGHT. SOME WIND GUSTS TO 45 KNOTS MAY OCCUR AS THEY
MOVE OFFSHORE TO THE EAST-NORTHEAST WITHIN THE BAND AT 30 TO 35
KNOTS.

.WIND AND SEA IMPACT...
A GALE WARNING IS IN EFFECT FOR THE OFFSHORE LEG OF THE VOLUSIA
COUNTY WATERS AND FOR THE WATERS NORTHWARD. WINDS WILL CONTINUE TO
INCREASE OUT OF THE SOUTH AND SOUTHWEST TO 20 KNOTS AS A FRONTAL
BOUNDARY APPROACHES THE ADJACENT COASTAL WATERS. WINDS WILL BECOME
20 TO 25 KNOTS LATE THIS EVENING AND THEN NORTHWEST BY DAYBREAK
FRIDAY AS THE FRONTAL BOUNDARY CROSSES THE REGION. WINDS WILL REACH
TO 30 KNOTS OFFSHORE WITH OCCASIONAL GUSTS TO GALE FORCE IN MANY
PLACES. MORE SO...THERE WILL BE FREQUENT GUSTS TO GALE FORCE BEYOND
20 MILES FROM THE COAST BETWEEN FLAGLER BEACH TO THE BREVARD COUNTY
LINE. AS A RESULT...A GALE WARNING HAS BEEN ISSUED THERE. SMALL
CRAFT ADVISORIES ARE IN EFFECT ELSEWHERE. SEAS WILL BUILD STARTING
LATE TONIGHT TO 6 TO 10 FEET OFFSHORE...ESPECIALLY OVER THE GULF
STREAM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SOME OF THE
COLDEST AIR OF THE SEASON WILL ARRIVE BEHIND THE FRONT WITH MORNING
LOW TEMPERATURES INTO THE WEEKEND RANGING FROM THE MID 30S TO 40
DEGREES ACROSS MUCH OF EAST CENTRAL FLORIDA. BREEZY WINDS OVERNIGHT
FRIDAY INTO SATURDAY MORNING WILL BRING BELOW FREEZING WIND CHILL
VALUES. TEMPERATURES WILL BE IN STARK CONTRAST TO THOSE EXPERIENCED
OVER RECENT DAYS. FOLKS WILL NEED TO DRESS WITH COATS AND HATS IF
OUTSIDE AND ALSO TAKE ANY NECESSARY PRECAUTIONS FOR PETS TO PROTECT
THEM FROM THE COLD.

HAZARDOUS MARINE CONDITIONS WILL CONTINUE THROUGH THE WEEKEND BEHIND
A FRONTAL PASSAGE EARLY FRIDAY MORNING. THE STRONG NORTH WINDS WILL
BUILD SEAS ALONG WITH GUSTS TO GALE FORCE POSSIBLE OFFSHORE FRIDAY
AND FRIDAY NIGHT. WINDS AND SEAS WILL BE HIGHER IN THE GULF STREAM.

FOR WILDFIRE WEATHER CONCERNS...MINIMUM RELATIVE HUMIDITIES WILL BE
BELOW 35 PERCENT WITH BRISK NORTHWEST WINDS. A RED FLAG WARNING IS
IN EFFECT FOR ALL COUNTIES FOR FRIDAY DUE TO THE VERY DRY CONDITIONS.
CONCERNS WILL EVIDENT FOR BOTH SATURDAY AND SUNDAY AFTERNOONS AS
WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE ASKED TO SELF-ACTIVATE LATER THIS EVENING AS
SHOWERS AND SOME STRONG STORMS APPROACH...ESPECIALLY FOR
LAKE...VOLUSIA...SEMINOLE...ORANGE...OSCEOLA...AND BREVARD
COUNTIES.

DS/JP

In the hours before

Special weather statement, Dec 20, 10:12 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1012 PM EST THU DEC 20 2012

FLZ041-044>046-144-210400-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN
LAKE COUNTY-
1012 PM EST THU DEC 20 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...SEMINOLE COUNTY...WESTERN VOLUSIA COUNTY...

* UNTIL 1100 PM EST.

AT 1009 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR MASCOTTE. THE
STORM WAS MOVING EAST AT 40 MPH. THIS STORM HAS ALSO SHOWN WEAK
ROTATION. THE SAFEST PLACE TO BE DURING A THUNDERSTORM IS INDOORS IN
A STURDY STRUCTURE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...AND SNAP SMALL TREE LIMBS. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

LAT...LON 2876 8196 2911 8127 2870 8105 2834 8190
      2834 8196 2835 8196 2838 8196
TIME...MOT...LOC 0309Z 180DEG 0KT 2854 8190

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 4:03 AM ESTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia14 hr
Dec 21, 4:11 AM ESTWind Chill AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia29 hr
Dec 21, 2:08 PM ESTFreeze WarningMLBLake17 hr
Dec 21, 2:49 PM ESTFire Weather WatchMLBLake, Orange, Osceola, Seminole, Volusia13 hr

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.